Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 20, 2017, 5:23 PM EDT for Kennebec County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 20, 2017, 6:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kennebec County, ME
The radar
The Portland,ME radar (KGYX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:52 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 20, 3:52 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Gray ME 352 PM EDT Thu Jul 20 2017 .SYNOPSIS... Widely scattered thunderstorms across the region will weaken quickly after sunset tonight. Temperatures will slowly fall back into the 60s for most locations. Friday temperatures tick up a degree or two...as westerly...offshore flow dominates. Temperatures remain warm into the weekend. A low pressure system may bring cooler weather and more potential for rainfall Sunday night into early next week. && .NEAR TERM /TONIGHT/... Jet streak moving into the Northeast is leading to a broad area of upper divergence over the forecast area this afternoon and into the evening. Given the warm and humid air mass in place at the surface...there is sufficient instability for thunderstorms. Areas of enhanced surface convergence...like heating of the terrain or sea breeze boundaries...will be the most likely focus for convection. There is also a s/wv trof approaching that may allow convection to persist across the Nrn zones past the loss of daytime heating...but otherwise diurnal cooling will signal the weakening of most storms. Until that time any stronger updraft could produce a strong wind gust or two given effective shear around 35 to 40 kts. Some patchy fog is possible late tonight...especially any areas that picked up a little rainfall today. With the boundary fairly stagnant over the area...low temps will be similar to the past couple of nights. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Fri expect similar temps overall...as mid level temps remain fairly consistent. Wly flow may allow for a little extra downslope warming in the favored locations. Another weak wave is forecast to approach the area during the day...and will likely spark another round of widely scattered showers or storms. We also take another step down in humidity...and Fri night should be a little cooler than the previous days. && .LONG TERM /SATURDAY THROUGH THURSDAY/... The models remain in decent agreement on the long wave pattern through the first half of next week. Thereafter, we continue to see big differences emerge regarding the degree of residual troffiness here in New England downstream of the central CONUS ridge. Overall, we're likely to see both heights and temperatures run below average for much of the extended period. We begin the period with a westerly flow and a broad low amplitude trough here in New England. The weak ridging promised for Sunday in response to digging upstream shortwave energy over the Great Lakes has all but disappeared. The upshot is that the baroclinic zone will stall further north over New England...and any clearing will be confined to the international border area as well as our eastern Maine zones as high pressure over eastern Canada briefly noses into the forecast area. By the start of the new work week, this shortwave energy has carved out a sizable trough across the Great Lakes and northeast CONUS. The trough axis will inch eastward across the region through the first half of next week keeping the region seasonably cool and unsettled. In the dailies...we begin the period with a cold front stretching from our international border area through northern Maine into New Brunswick. This cold front will settle south across the region Saturday and Saturday night with clouds and scattered convection. By Sunday morning...the boundary will be stalled across southern New England with any clearing confined to the international border area and our northern and eastern Maine zones as high pressure briefly noses in. Elsewhere...it'll be a mostly cloudy day with the best chance for showers across southern and western New Hampshire. By Sunday night...the frontal zone will ride back north with attendant cloud shield as well as increasing pops and cool unsettled weather in response to evolving upper trough. This cool unsettled weather is expected to linger through the first half of the upcoming work week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Short Term...Widely scattered TSRA will continue into the evening...weakening after sunset. Confidence is too low to include at any of the terminals with significant lead time. Otherwise VFR conditions return tonight. LEB and HIE will be clear...cool...and calm enough to see some fog possible after midnight. VFR conditions continue Fri...though an afternoon wave may spark some SHRA or TSRA in the mtns. HIE could see precip...but again confidence is low. Long Term... Sat...Sct MVFR in -shra/-tsra. Sun - Tue...areas of MVFR in -shra/-tsra with lcl IFR in coastal stratus and fog. && .MARINE... Short Term...Winds and seas are expected to remain below SCA thresholds. Long Term... Winds and seas are expected to remain below small craft threshold through the period. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Legro SHORT TERM...Legro LONG TERM...Schwibs AVIATION...Legro/Schwibs MARINE...Legro/Schwibs
Hazardous weather outlook, Jul 20, 3:30 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 330 PM EDT Thu Jul 20 2017 MEZ007>009-012>014-020>022-025>028-NHZ001-002-211930- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos- Southern Coos- 330 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018-019-023-024-NHZ003>015-211930- Interior York-Interior Cumberland-Coastal York-Coastal Cumberland- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 330 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Widely scattered showers and thunderstorms are possible into tonight with the potential for heavy downpours and isolated gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices are expected to approach 90 on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-211930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 330 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 4:32 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Gray ME 432 PM EDT THU JUL 20 2017 NHZ007>009-202130- Merrimack-Belknap-Sullivan- 432 PM EDT THU JUL 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SULLIVAN...CENTRAL BELKNAP AND NORTHERN MERRIMACK COUNTIES... At 432 PM EDT, a strong thunderstorm was located over New London, moving east at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Laconia, Franklin, New London, Loudon, Gilmanton, Canterbury, Danbury, Warner, Belmont, Gilford, Boscawen, Grantham, Andover, Hill, Wilmot, Tilton, Sanbornton, Salisbury, Sunapee and Springfield. This includes the following highways... Interstate 89 between mile markers 28 and 40. Interstate 93 between mile markers 47 and 62. This also includes... Mount Kearsage. LAT...LON 4339 7211 4352 7210 4353 7131 4329 7142 TIME...MOT...LOC 2032Z 268DEG 28KT 4344 7198
Local storm report, Jul 20, 4:33 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG DOVER 43.20N 70.87W
07/20/2017 STRAFFORD NH AMATEUR RADIO
TREES DOWN ON ROUTE 9
&&
EVENT NUMBER GYX1704167
BROWNSpecial weather statement, Jul 20, 4:37 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Gray ME 437 PM EDT THU JUL 20 2017 MEZ013-014-020-021-202100- Androscoggin-Southern Franklin-Kennebec-Southern Somerset- 437 PM EDT THU JUL 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENNEBEC AND SOUTHEASTERN FRANKLIN COUNTIES... At 437 PM EDT, a strong thunderstorm was located 7 miles east of Livermore Falls, or 13 miles southeast of Farmington, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Augusta, Waterville, Oakland, Jay, Belgrade, Livermore Falls, Manchester, Chesterville, Fayette, Rome, Mount Vernon, Vienna, Sidney, New Sharon, Readfield and Smithfield. This includes Interstate 95 between mile markers 110 and 120, and between mile markers 123 and 126. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4449 7017 4464 7004 4456 6968 4430 6977 TIME...MOT...LOC 2037Z 283DEG 16KT 4449 7004 Legro
Special weather statement, Jul 20, 5:03 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
503 PM EDT THU JUL 20 2017
MEZ014-021-202130-
Kennebec-Southern Somerset-
503 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENNEBEC AND SOUTH
CENTRAL SOMERSET COUNTIES...
At 503 PM EDT, a strong thunderstorm was located 8 miles southwest of
Norridgewock, or 9 miles northwest of Oakland, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Waterville, Fairfield, Oakland, Skowhegan, Madison, Belgrade,
Norridgewock, Benton, Smithfield, Rome, Winslow, Mercer and Vienna.
This includes Interstate 95 between mile markers 128 and 134.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4451 6990 4457 6996 4460 6993 4464 6994
4481 6979 4458 6954
TIME...MOT...LOC 2103Z 249DEG 15KT 4461 6988
LegroSpecial weather statement, Jul 20, 5:09 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
509 PM EDT THU JUL 20 2017
NHZ013-202145-
Interior Rockingham-
509 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKINGHAM
COUNTY...
At 508 PM EDT, a strong thunderstorm was located near Salem, moving
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Salem, Atkinson, Plaistow, and Windham.
This includes Interstate 93 between mile markers 0 and 8.
LAT...LON 4274 7125 4284 7130 4287 7066 4281 7067
4280 7079 4280 7081 4281 7082 4280 7082
4281 7084 4280 7084 4280 7085 4281 7086
4285 7103 4281 7107 4282 7113 4279 7119
4274 7118
TIME...MOT...LOC 2108Z 275DEG 31KT 4278 7114
mjcSpecial weather statement, Jul 20, 5:19 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
519 PM EDT THU JUL 20 2017
MEZ021-202145-
Kennebec-
519 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENNEBEC COUNTY...
At 519 PM EDT, a strong thunderstorm was located over Belgrade, or 8
miles north of Augusta, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Augusta, Waterville, Oakland, China, Belgrade, Manchester, Hallowell,
Chelsea, Windsor, Sidney, Vassalboro, Pittston, Mount Vernon,
Readfield and Winslow.
This includes Interstate 95 between mile markers 109 and 124.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4438 6949 4427 6961 4428 6964 4428 6965
4422 6967 4420 6969 4446 6998 4454 6987
4446 6945
TIME...MOT...LOC 2119Z 292DEG 20KT 4443 6983
LegroThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:23 PM EDT | Special Weather Statement | GYX | York | 37 min |
| Jul 20, 4:34 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 20, 4:37 PM EDT | Special Weather Statement | GYX | Kennebec | 23 min |
| Jul 20, 5:03 PM EDT | Special Weather Statement | GYX | Kennebec | 27 min |
| Jul 20, 5:19 PM EDT | Special Weather Statement | GYX | Kennebec | 26 min |
| Jul 20, 6:39 PM EDT | Special Weather Statement | GYX | 36 min | |
| Jul 20, 3:46 PM EDT | Special Weather Statement | GYX | Rockingham | 44 min |
| Jul 20, 4:32 PM EDT | Special Weather Statement | GYX | Belknap | 58 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.